The following are excerpts from the newsletter
December 14, 2006
- The 9th Annual ISMP CHEERS Awards: And The Winners Are...
- IV lipid emulsion for bupivacaine toxicity
Successful resuscitation using a 20% lipid emulsion following a presumed bupivacaine-related cardiac arrest was recently published in a case report.
- Dangerous disconnect
Luer-access mechanical valve connectors facilitate needleless injections though IV catheters or tubing. It is possible to accidentally dislodge the connector from the catheter hub when unscrewing the syringe, leaving the catheter end entirely exposed to air, which may result in bleeding or air embolus.
- New safety legislation
To help prevent tragic medication errors, new legislation was introduced last week that, if passed, will require hospitals to report whether they have adopted safety measures.
- Compounded topical anesthetics
FDA sent warning letters to several compounding pharmacies and posted information for healthcare professionals and consumers about serious public health risks related to certain compounded topical anesthetic creams.
- Warning about HIT
FDA and Baxter notified healthcare professionals of revisions to the warnings' section of heparin prescribing information. The warning mentions the possibility of delayed-onset heparin-induced thrombocytopenia (HIT) and heparin-induced thrombocytopenia and thrombosis (HITT).
- Public meeting: labeling containers
FDA has announced that it will be holding a public meeting with ISMP and USP to explore how labels on IV drug products could be designed to minimize medication errors. This 1-day workshop will be held on January 11, 2007, from 8:00 a.m. to 4:00 p.m., at the Lister Hill Center Auditorium, National Institutes of Health campus, in Rockville, MD. Written or electronic requests to speak at the meeting will be accepted until December 28, 2006. (Written or electronic comments added to the docket will be accepted until April 12, 2007.) For more information, contact Jean Chung, FDA Center for Drug Evaluation and Research (301-796-2380 or firstname.lastname@example.org), or visit www.fda.gov/OHRMS/DOCKETS/98fr/E6-20035.htm.
- ISMP Safe Medication Management Fellowship
ISMP’s Safe Medication Management Fellowship is a unique 12-month program beginning each July that educates a healthcare practitioner in error prevention and safe medication use methods. Information and application can be found at www.ismp.org/profdevelopment/managementfellowship.asp. All applications must be received by March 31, 2007.
The second edition of the ISMP book, Medication Errors (first published in 1999), edited by Michael R. Cohen, is now available. In this expanded 600+ page edition, Dr. Cohen brings together some 30 experts from pharmacy, medicine, nursing, and risk management to provide the most current thinking about the causes of medication errors and strategies to prevent them. To place an order, please visit: www.ismp.org/products/medErrsEd2/default.asp.
Medication safety program for rural hospitals. Small hospitals often face challenges managing safety priorities on limited resources and have difficulty finding educational programs that address their unique concerns. To help support those needs, ISMP is launching the ISMP Rural Hospital Medication Safety Connection. The Connection provides tools and collaborative learning opportunities to help rural hospitals significantly improve medication safety. For more information, please visit: www.ismp.org/Consult/ruralhospital/default.asp.